Can chemical peels help redness from eczema?

I got my eczema under control so it's not patchy and dry. I've used topical steroid which did help bring the red down but there's some remainder of redness that wont go away. Could a chemical peel take out the rest of red?

Doctor Answers 3

Chemical Peels and Eczema

It sounds like you have very sensitive skin and I would avoid chemical peels with your delicate skin.  Please find a board certified dermatologist who can help create a new topical treatment protocol that is more emollient for your skin.

Persistent Facial Redness May Respond To A New Topical Therapy

Facial redness following the successful treatment of an inflammatory condition, such as eczema (as in this case) or psoriasis (and many other inflammatory conditions) is a well-known, common, and expected occurrence. It has recently been given the name of post-inflammatory erythema or PIE. If this is indeed the case in this instance, the redness will eventually fade on its own, without treatment (assuming there are no further flare ups of the eczema) and the color may turn brownish for a while (post-inflammatory hyperpigmentation or PIH) until fading to normal skin color. Chemical peels, which can be irritating in themselves, may actually irritate the skin and prolong the discoloration. So, this would not be wise. 

I have been singularly unimpressed with energy-based treatments, such as lasers and IPL, as these often yield variable results and may actually irritate the skin and further contribute to PIE and PIH. The continued use of topical steroids themselves should be avoided, since these are well known causes of redness and even the development of permanently dilated telangiectasias ("broken blood vessels"). 

Recently, a new topical medication, Mirvaso, was FDA approved for facial redness due to rosacea. This might be helpful for other causes of redness, such as PIE, as seems to be the case here. Consultation with a board certified dermatologist is strongly advised to ensure that the eczema remains under control and to choose the best course of action to treat the redness.

Nelson Lee Novick, MD
New York Dermatologic Surgeon
4.8 out of 5 stars 23 reviews

I would be very concerned about what you are proposing.

The chemical peel could make the eczema much worse.  The chronic topical steroids can interfere with normal skin healing.  I think you might consider laser or IPL treatments to improve the redness.  I recommend that you find a board certified dermatologist and discuss your options with them.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
4.9 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.